North Dakota, 2011

Flooding in North Dakota, May 1 to 13, 2011

May 1 to 13, 2011 · NWS FGF · 3 events in 3 counties and zones

25 feet MSL by the end of the month. 05 feet MSL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake began the month at a level of about 1453.60 feet MSL and rose to a level of about 1454.25 feet MSL by the end of the month. Stump Lake also started at a level of about 1453.25 feet MSL and ended the month at about 1454.05 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 8:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 8:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
957 PM CDT SAT APR 30 2011

.DISCUSSION...

STRONG STORM SYSTEM CONTINUES TO SPIN OVER THE NORTHERN
PLAINS. LATEST SFC OBS HAVE THE CENTER OF THE LOW OVER THE VALLEY
AND MN COUNTIES...WHILE THE STRONGER PRESSURE GRADIENT HAS STARTED
TO MOVE INTO THE DEVILS LAKE REGION. WINDS OVER THE CENTRAL CWA
HAVE NOT BEEN MEETING ADVISORY CRITERIA...BUT EXPECT THAT TO
CHANGE LATER TONIGHT AS THE CENTER OF THE LOW CONTINUES EASTWARD
AND WINDS PICK UP FROM THE NORTHWEST. WITH THE BEST GRADIENT
COMING THROUGH AT NIGHT AND 850MB WINDS DECREASING A BIT...DO NOT
THINK WE WILL SEE THE HUGE GUSTS THAT THE WESTERN DAKOTAS HAD THIS
AFTERNOON...BUT STILL WITHIN ADVISORY CRITERIA. WILL CONTINUE TO
KEEP THE WIND HEADLINES WE HAVE GOING.

PRECIP HAS BEEN HEAVIEST ON RADAR ALONG THE SFC COLD
FRONT/DEFORMATION ZONE...WHICH IS NOW JUST ENTERING THE MN
COUNTIES. WITH THE FRONTAL PASSAGE THE TYPE HAS BEEN A RAIN/SNOW
MIX...WITH A CHANGE OVER TO ALL SNOW BUT NOT MUCH STICKING YET
JUST WEST OF THE RED RIVER. WHERE SNOW HAS BEEN STICKING IS IN THE
DEVILS LAKE REGION...WHERE TEMPS ARE ALREADY DOWN AROUND 23 F WITH
DEWPOINTS IN THE TEENS. LOWERED LOWS ACCORDINGLY IN THAT AREA. WEB
CAMS SHOW SNOW IS PRETTY FINE AND HAS BEEN BLOWING AROUND QUITE A
BIT...ALTHOUGH VIS HAS STAYED AROUND A MILE OR MORE SO FAR. THE
MID LEVEL BAROCLINIC ZONE WILL REMAIN OVER THAT AREA FOR MUCH OF
THE NIGHT...AND TIME HEIGHT PLOTS SHOW CONTINUED RISING MOTION AND
GOOD RH. NOT SURE IF WE WILL SEE THREE INCHES ACCUMULATE...BUT
CONSIDERING THE BLOWING AND THE LATE TIME OF YEAR...WILL CONTINUE
TO KEEP THE WINTER WEATHER ADVISORY GOING FOR THE DEVILS LAKE
AREA.

&&

.AVIATION...

CONDITIONS WILL BE MAINLY MVFR WITH SOME IFR VIS AROUND KDVL. KBJI
WILL REMAIN VFR ONLY FOR THE NEXT HOUR OR SO BEFORE CONDITIONS
BEGIN TO DETERIORATE. SNOW AND BLSN COULD BRING VIS DOWN AT
TIMES...MAINLY AT KDVL...KGFK...AND KTVF. HOWEVER...THINK THAT VIS
SHOULD STAY MAINLY ABOVE 1SM. NORTHWEST WINDS AT 20 TO 30 KTS WITH
HIGHER GUSTS WILL CONTINUE FOR MUCH OF THE NIGHT. SOME CEILINGS
COULD GO DOWN TO IFR TOWARDS MORNING. WITH RAPIDLY CHANGING
CONDITIONS WILL AMEND AS NEEDED.

&&

.HYDROLOGY...

ALTHOUGH MAJOR TO MODERATE FLOODING CONTINUES ON THE RED RIVER OF
THE NORTH...AREA RIVERS ARE IN SLOW RECESSION. THIS RECESSION IS
SLOWEST IN THE FAR NORTHERN VALLEY DOWNSTREAM OF EAST GRAND FORKS.
RECENT RAINFALLS AND FORECAST RAIN AND SNOW WILL HAVE MINIMAL
IMPACTS OTHER THAN TO MAINTAIN AREAS OF RUNOFF INTO THE RIVER
SYSTEMS. THIS MAY TEMPORARILY HALT SOME RIVERS DECLINE...SUCH AS THE
PEMBINA RIVER AT WALHALLA.

REDUCED RELEASES AT BALDHILL DAM HAVE ALLOWED THE SHEYENNE AT
VALLEY CITY TO FALL MORE QUICKLY THAN EARLIER ANTICIPATED. THE
STRONG SYSTEM MOVING THROUGH THE AREA IS EXPECTED TO PRODUCE ONE
QUARTER TO ONE HALF INCH TOTAL LIQUID PRECIPITATION. THIS HAS BEEN
FACTORED INTO THE CURRENT FORECAST PACKAGE. STRONG NORTHERLY WINDS
WILL DEVELOP...AGAIN GENERATING WAVE ACTION ON AREA LAKES AND
FLOODED FIELDS. THIS WILL AGAIN AGGRAVATE OVERLAND FLOODING AND MAY
CAUSE EROSION ON SOME DIKES...ROADWAYS AND LEVEES.

AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA...AS WELL
AS THE DEVILS LAKE BASIN. SEE SPECIFIC FLOOD STATEMENTS FOR MORE
DETAILS.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT SAT APR 30 2011/

SHORT TERM...

THE MAIN CHALLENGE IS COMPLEX STORM SYSTEM THAT WILL AFFECT REGION
THROUGH SUNDAY. SFC LOW PRESSURE IS MOVING INTO SE ND. THE UPPER
LOW HAS CAPTURED THE SFC FEATURE...AND THERE IS A KICKER THAT
SHOULD MOVE THE LOW TO THE E/NE OVERNIGHT.

TONIGHT INTO SUNDAY...THE DEFORMATION PRECIP BAND WILL CHANGE TO
ALL SNOW OVERNIGHT AS WINDS INCREASE WITH 40-45KT TO MIX. HAVE
ISSUE A WIND ADVISORY IN THE VALLEY AND WINTER WEATHER ADVISORY
FOR THE DEVILS LAKE BASIN AND BUMPED UP START TIME TO 21Z...WITH
UP TO 4 INCHES EXPECTED HERE. WE WILL HAVE TO MONITOR ANY
UPGRADED TO WARNINGS IF WINDS ARE STRONGER AND/OR IF SNOW WILL BE
ABLE TO BLOW. WINDS WILL BE CLOSE TO WARNING CRITERIA AS
WELL...BUT GIVEN THE BRUNT OF WINDS SHOULD OCCUR AT NIGHT AND MORE
OF A WESTERLY COMPONENT...ADVISORY SHOULD HOLD US ALTHOUGH IT WILL
BE CLOSEV IN THE WEST. THERE ARE ALSO BLIZZARD CONDITIONS IN
WESTERN/CENTRAL ND AND WE WILL ALSO HAVE TO MONITOR THIS POTENTIAL
IN THE NORTH IF ENOUGH SNOW FALLS ONCE TEMPS COOL INTO THE 20S
OVERNIGHT AND IF SNOW BECOMES POWDERY ENOUGH TO BLOW. WE WILL CLOSELY
MONITOR THE NEED FOR UPGRADES AS THE STORM UNFOLDS. WINDS SHOULD
GUST TO NEAR 50MPH IN THE VALLEY AND WEST THIS EVENING AND
OVERNIGHT AND CONTINUE UNTIL AT LEAST 18Z SUNDAY. WE WILL ALSO
LINGER SNOW CHANCES ON SUNDAY WITH A SLOWER EVOLUTION OF THE
SYSTEM...WITH TEMPS WELL BELOW NORMAL ON SUNDAY AND IT WILL REMAIN
WINDY.

FOR SUNDAY NIGHT...WINDS WILL SUBSIDE AND ANY LINGERING SNOW
SHOWERS SHOULD END IN THE EAST BY 06Z MON. IT WILL BE COOL WITH
HIGH PRESSURE BUILDING IN AND SOME SNOW ON THE GROUND FOR SOME AREAS.

FOR MON/TUE...EXPECT A WARMING TREND WITH THERMAL FIELDS WARMING.
THE UPPER LEVEL FLOW WILL TURN MORE SW AHEAD OF ANOTHER SHORTWAVE
FOR MID WEEK. FOR NOW WILL KEEP TUE DRY WITH ANY SHOWER CHANCES
HOLDING OFF UNTIL TUE NIGHT.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

500 HPA LONG-WAVE PATTERN REMAINS QUITE PROGRESSIVE WITH A SERIES OF
WAVES MOVING ACROSS THE NORTHERN CONUS NEXT WEEK. TIMING/LOCATION
DIFFERENCES ABOUND BETWEEN THE GFS AND ECMWF SO WILL KEEP 20 TO 30
PERCENT POPS THROUGH THURSDAY UNTIL DETAILS BECOME CLEARER. THURSDAY
NIGHT INTO FRIDAY LOOKS MAINLY DRY BEFORE ANOTHER SYSTEM NEXT
SATURDAY. NONE OF THE WAVES ARE ACCOMPANIED BY A STRONG COLD
SURGE...SO TEMPERATURES WILL REMAIN ABOVE FREEZING KEEPING ANY
PRECIPITATION IN LIQUID FORM. EXPECT HIGHS IN THE 50S TO MID 60S AND
LOWS IN THE 30S TO MID 40S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT SUNDAY FOR NDZ008-016-027-029-030-
     038-039-049-052-053.

     WINTER WEATHER ADVISORY UNTIL 10 AM CDT SUNDAY FOR NDZ006-007-
     014-015-024-026-028-054.

MN...WIND ADVISORY UNTIL 1 PM CDT SUNDAY FOR MNZ001>004-007-027-
     029>031-040.

&&

JR
Hazardous weather outlook, Apr 30, 6:18 AM CST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
718 AM CDT SAT APR 30 2011

MNZ001>004-007-029>031-040-NDZ008-016-026>030-038-039-049-052>054-
011230-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH-
718 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL BECOME MORE WIDESPREAD LAYER TODAY. THE RAIN
WILL MIX WITH BEFORE CHANGING TO SNOW TONIGHT. SIGNIFICANT
ACCUMULATIONS ARE NOT EXPECTED. STRONG NORTHWEST WINDS OF 20 TO 35
MPH WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-032-011230-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WADENA-
718 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE TODAY INTO TONIGHT. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NDZ006-007-014-015-024-011230-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
718 AM CDT SAT APR 30 2011

...ACCUMULATING SNOW AND STRONG WINDS LATE THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WILL BECOME MORE WIDESPREAD THIS AFTERNOON. THE RAIN
WILL MIX WITH BEFORE CHANGING TO ALL SNOW BY EVENING. UP TO 4
INCHES OF SNOW ARE POSSIBLE. STRONG NORTHWEST WINDS OF 25 TO 40
MPH WILL DEVELOP BY LATE AFTERNOON AND COMBINED WITH THE SNOW
COULD CAUSE SOME VISIBILITY RESTRICTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Apr 30, 10:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 PM CDT SAT APR 30 2011

MNZ001-004-007-NDZ008-016-027-029-030-010900-
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS-
STEELE-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...WARREN...CAVALIER...GRAFTON...GRAND FORKS...FINLEY...
MAYVILLE
1133 PM CDT SAT APR 30 2011

LIGHT SNOW HAS STARTED TO STICK ON ROADWAYS ACROSS THE REGION.
WHILE ACCUMULATIONS ARE EXPECTED TO REMAIN IN THE 1 TO 2 INCH
RANGE...SLICK SPOTS WILL BE POSSIBLE. IN ADDITION...STRONG
NORTHWESTERLY WINDS AND FALLING SNOW WILL REDUCE VISIBILITIES TO A
MILE OR LESS AT TIMES. CONDITIONS WILL IMPROVE AFTER SUNRISE.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Nelson

When
May 1, 12:00 AM CST to May 13, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.190, -98.400

Flood, Benson

When
May 1, 12:00 AM CST to May 13, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
May 1, 12:00 AM CST to May 13, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.530, -98.940

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292024, 292025, 292026.